Ask an expert
Question

26 Nov 2004

Medication
Dear Cybershrink
Sorry to trouble you with another stupid question. I don’t want to tell my shrink about this and be laughed at again. I’ve been feeling increasingly confused and out of touch with reality for a couple of days. I’m not real and nothing around me is real. I can’t concentrate at all, and at times I even start to cry for no reason at all. I’ve increased the Risperdal from 0,5mg to 1 mg about three weeks ago. Is it possible that side effects of the Risperdal can become worse instead of going away?
Answer 348 views
Expert
CyberShrink
cybershrink

01 Jan 0001

c, You haven't managed to come up with a stupid question yet, so don't apologise ! Generally, with Risperdal and most other drugs, side-effects are worst in the forst couple of weeks of a new drug ( or a raised dose ) as the body's chemistry re-adjusts to the new chemical in town, as it were. I get the feeling, from your messages, that you're feeling rather fragile lately, and that you and your shrink haven't yet found the best balance of medications and doses to suit you best. I don't think you need to be hesitant about telling your shrink about what's bothering you, and I suspect that when he laughed last time, it was more a laugh of relief at recognizing the situation wasn't serious, than actually laughing at you. We don't find any illness funny.
One's basic underlying illness can worsen at times, one's response to a paticular medication may change ; another psych illness may complicate matters ( for instance, one might have schizophrenia, but later develop a degree of Depression, or vice versa ) ; ot a physical illness might arise and complicate one's symptoms, too. For instance, an infection or fever can create major psychotic symptoms even in someone who has never had any such experiences in their life. One's own shrink is usually in the best position to try to put this together and consider all possibilities.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9269 votes
No
66% - 17870 votes
Vote